Alert archive / North Carolina / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 24, NWS Greenville-Spartanburg, SC

March 5, 1997Mitchell County, Yancey County, North Carolina

NWS Greenville-Spartanburg, SC issued this severe thunderstorm warning at Mar 5, 1997, 3:54 PM EST for Mitchell County, Yancey County, North Carolina. It was in force for 51 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Mar 5, 1997, 3:54 PM EST (20:54 UTC)
Expired
Mar 5, 1997, 4:45 PM EST
In force
51 min
Issued by
NWS Greenville-Spartanburg, SC
Area
Whole counties

Counties Mitchell County, NC, Yancey County, NC

The radar

The Knoxville radar (KMRX), 107 km from the middle of the area, began a volume at 20:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 5, 4:00 PM ESTThunderstorm Wind 50Burnsville, NC
Mar 5, 4:12 PM ESTThunderstorm Wind 50Buladean, NC

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 5, 3:15 PM ESTTornado WatchSPC6 hr

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 8.9 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 1997-03-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 1997-03-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 66 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1128 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
66 m²/s²
0-3 km storm-relative helicity
139 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

431 
WUUS1 KGSP 052055 RRA
SVRGSP
NCC121-199-052145-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
354 PM EST WED MAR 5 1997
 
THE NATIONAL WEATHER SERVICE IN GREENVILLE SPARTANBURG HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  445 PM EST
FOR PEOPLE IN THE FOLLOWING LOCATIONS...
 
IN WEST NORTH CAROLINA
 
   ...MITCHELL COUNTY...YANCEY COUNTY
 
AT 352 PM WEATHER SERVICE RADAR INDICATED A SEVERE THUNDERSTORM
PRODUCING WINDS IN EXCESS OF 60 MPH CROSSING NORTHERN MADISON
COUNTY...ABOUT TO ENTER YANCEY COUNTY NEAR BALD CREEK. THE STORM IS
MOVING TO THE EAST AT 50 MPH AND WILL PASS ACROSS YANCEY COUNTY AND INTO
MITCHELL COUNTY BY 420 PM.
 
PEOPLE IN THE PATH OF THIS STORM SHOULD BE ALERT FOR LARGE HAIL AND
DAMAGING WINDS. FREQUENT LIGHTNING AND LOCALLY HEAVY RAIN CAN OCCUR
WITH ANY THUNDERSTORM.
 
MOYER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Greenville-Spartanburg, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 5, 1:51 PM EST, 2 hours 3 minutes earlier.

Area forecast discussion, Mar 5, 1:51 PM EST, 2 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREENVILLE/SPARTANBURG, SC
150 PM EST WED MAR 5 1997

.RAH...ALL FOR IDEAS EXPRESSED IN ADM...
.ALL...FCST TRENDS LOOK GOOD...

COLD FRONT IN MISISSIPPI VALLEY WILL MOVE ACROSS CWA OVERNIGHT.
GOOD LOW LEVEL JET WITH STRONG MOIST COVG BENEATH STRONG UPR DIVG
ALONG WITH MDT INSTBLTY WILL MAKE FOR SOME STRONG/SVR STORMS THIS
EVENING.  BY 06Z MOST OF LIFT AND GOOD DYNAMICS EAST OF THIS CWA
WITH GOOD CAA H9-H7 ON STRONG NW WINDS.

LIKE RAH`S IDEA OF WND ADV EAST OF NC MTNS AND WND WARN IN MTNS.
PRESSURE GRADIENT LOOKS LIKE IT WILL REMAIN QUITE STRONG INTO
THURSDY MORNING.

NC MTNS MAY CONTINUE TO SEE SOME SC INTO THURS AM OTHERWISE SEE MOST
AREAS CLEARING TOWARDS MORNING OR ERLY MORNING THURS WITH STRONG
DOWNSLOPE.  MAINLY A TEMP AND WIND FCST AFTR THIS AS UPR FLOW BECOMES
RELATIVELY ZONAL.

CAE...WILL DEFINATELY MEET LK WND ADV TNT BUT ARE ONLY MARGINAL
      THIS AND FFC AREA FOR REGULAR WIND ADV.

GSP 49/62/31/60 7/1/0/0
CLT 52/64/35/60 7/1/0/0
AVL 43/52/28/57 8/2/0/0

NEAL

In the hours before

Special weather statement, Mar 5, 12:05 PM EST, 3 hours 49 minutes before
SCZ001>014-019-GAZ010-017-018-026-028-029-NCZ033>037-048>059-
062>072-082-052100-

THNUDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE GREENVILLE-SPARTANBURG SC
1205 PM EST WED MAR 5 1997

...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS
   AFTERNOON AND EARLY THIS EVENING ACROSS NORTHEAST GEORGIA...
   WESTERN NORTH CAROLINA AND THE UPSTATE OF SOUTH CAROLINA...

A STRONG COLD FRONT WILL APPROACH NORTHEAST GEORGIA...WESTERN
NORTH CAROLINA AND THE UPSTATE OF SOUTH CAROLINA LATE THIS AFTERNOON
AND MOVE ACROSS THE AREA THIS EVENING.  SHOWERS AND THUNDERSTORMS
ARE LIKELY AHEAD OF THE COLD FRONT LATE THIS AFTERNOON AND THIS
EVENING AND A FEW OF THE THUNDERSTORMS COULD BECOME SEVERE...
PRODUCING DAMAGING WINDS...LARGE HAIL AND POSSIBLY EVEN A FEW
SMALL TORNADOES.

SPOTTERS SHOULD REMAIN ALERT FOR POSSIBLE ACTIVATION.  LISTEN FOR
LATER STATEMENTS...WATCHES AND POSSIBLE WARNINGS ON NOAA WEATHER
RADIO OR LOCAL COMMERCIAL RADIO OR TV.

NEAL
Special weather statement, Mar 5, 12:06 PM EST, 3 hours 48 minutes before
SCZ001>014-019-GAZ010-017-018-026-028-029-NCZ033>037-048>059-
062>072-082-052100-

THNUDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE GREENVILLE-SPARTANBURG SC
1205 PM EST WED MAR 5 1997

...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS
   AFTERNOON AND EARLY THIS EVENING ACROSS NORTHEAST GEORGIA...
   WESTERN NORTH CAROLINA AND THE UPSTATE OF SOUTH CAROLINA...

A STRONG COLD FRONT WILL APPROACH NORTHEAST GEORGIA...WESTERN
NORTH CAROLINA AND THE UPSTATE OF SOUTH CAROLINA LATE THIS AFTERNOON
AND MOVE ACROSS THE AREA THIS EVENING.  SHOWERS AND THUNDERSTORMS
ARE LIKELY AHEAD OF THE COLD FRONT LATE THIS AFTERNOON AND THIS
EVENING AND A FEW OF THE THUNDERSTORMS COULD BECOME SEVERE...
PRODUCING DAMAGING WINDS...LARGE HAIL AND POSSIBLY EVEN A FEW
SMALL TORNADOES.

SPOTTERS SHOULD REMAIN ALERT FOR POSSIBLE ACTIVATION.  LISTEN FOR
LATER STATEMENTS...WATCHES AND POSSIBLE WARNINGS ON NOAA WEATHER
RADIO OR LOCAL COMMERCIAL RADIO OR TnV.

NEAL

The office that day

Everything else NWS Greenville-Spartanburg, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 5, 3:44 PM ESTSevere Thunderstorm WarningGSPMadison61 min
Mar 5, 4:08 PM ESTSevere Thunderstorm WarningGSPAvery52 min
Mar 5, 4:35 PM ESTSevere Thunderstorm WarningGSPCaldwell55 min
Mar 5, 6:08 PM ESTSevere Thunderstorm WarningGSPHenderson, Transylvania52 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.